Editors comments: These are one of the circumstances where medical treatment is needed if Thrombocytopenia occurs. Even though in the article it talks about the problem as easy to resolve after the drug heparin sodium is discontinued….the reality is that some may develop serious side effects that are not only manifested as Thrombocytopenia but some times also as DIC (Disseminated intra-vascular coagulation) and when these two conditions are combined it becomes a serious situation to treat.
At this point when this happens, you must make sure that you are under continual medical supervision (hospitalized) and treated accordingly. At this point no natural remedy is known in this severe case.
On the contrary, Thrombocytopenia due to ITP, Leukemia, Pregnancy and other causes can many times respond to natural remedies.
by Anil Kumar
A serious side-effect of heparin is heparin-induced thrombocytopenia (HIT). HIT is caused by an immunological reaction that makes platelets a target of immunological response, resulting in the degradation of platelets.
Heparin sodium allergy may present with bruising, particularly purpura in the forearms, petechia (pinpoint hemorrhages on skin and mucous membranes), nosebleeds and/or bleeding gums.
This condition is usually reversed on discontinuation. There is also a benign form of thrombocytopenia associated with early heparin use, which resolves without stopping heparin.
There are two nonhemorrhagic side-effects of heparin treatment. The first is elevation of serum aminotransferase levels, which has been reported in as many as 80% of patients receiving heparin. This abnormality is not associated with liver dysfunction, and it disappears after the drug is discontinued. The other complication is hyperkalemia, which occurs in 5 to 10% of patients receiving heparin, and is the result of heparin-induced aldosterone suppression. The hyperkalemia can appear within a few days after the onset of heparin therapy. More rarely, side-effects include alopecia and osteoporosis can occur with chronic use.
As with many drugs, overdoses of heparin can be fatal. In September 2006, heparin received worldwide publicity when 3 prematurely-born infants died after they were mistakenly given overdoses of heparin at an Indianapolis hospital. Protamine sulfate (1 mg per 100 units of heparin that had been given over four hours) has been given to counteract the anticoagulant of heparin.
This article was written by Anil Kumar from the following site: http://www.healthnewstrack.com/health-news-2516.html